There’s no denying that vapes and e-cigarettes are huge right now, with nearly three million UK users.
Vaping – inhaling a mix of nicotine and heated oil – is seen as an alternative to smoking which can help you quit, but its safety is still not entirely known.
But over in the US, the potential health risks are in the spotlight, where this year there have been 450 reported cases of lung illness tied to vaping.
There have also been at least five deaths across 33 states.
One of the most shocking stories was of 18-year-old Simah Herman, who posted a picture of herself online after waking up from a medically induced coma.
After receiving treatment for pneumonia and lung failure, she wants to warn others against using vapes and e-cigarettes.
Simah’s story, and that of other vape users, have raised questions about how safe vaping is and how well regulated the industry is.
Health officials at the Food and Drug Administration (FDA), who are responsible for protecting public health in the US, have been trying to identify what’s been causing these problems.
What are the symptoms?
It comes then as little surprise that many of the 450 people affected are young people, with an average age of 19.
The symptoms people have reported experiencing include severe pneumonia, shortness of breath, coughing, fever, fatigue and respiratory failure – where your body either can’t break down oxygen, produce carbon dioxide, or both. The result is that your lungs stop working and breathing becomes difficult.
Those affected used a number of different devices from vaporisers to smaller e-cigarettes and a variety of different brands of liquids and cartridges.
The FDA has now collected over 120 samples to test for different chemicals, including nicotine, cannabinoids, additives and pesticides.
What’s to blame?
Health investigators in the US are trying to establish whether a particular toxin or substance is behind the outbreak, or whether it’s the result of heavy usage.
One of the theories is that a bad ingredient could have been added to vaping liquids including marijuana products – which are legally available in some US states – namely Vitamin E.
Last week, the New York State health department started investigating Vitamin E, calling it a “key focus” of their studies after 34 people became ill in the state.
However, the FDA have not settled on Vitamin E as the cause and won’t rule out other vaping liquid chemicals.
This includes mixtures containing glycerol oils, which are suspended in vaping flavours.
There is also suspicion about “thickeners” that have been added to vaping liquids used in e-cigarettes and vaporisers.
Is this a new phenomenon?
This is not the first time vaping has given cause for concern. The British Medical Journal published a report last year of a woman who was hospitalised with a cough, fever, night sweats and respiratory failure.
They found the cause of her problem was a vegetable glycerine found in her e-cigarette, but reported she refused to give it up at the time.
As well as being linked to lung problems, there have also been reports of vape pens exploding – in rare cases with fatal consequences.
Earlier this year, a 24-year-old man from Texas died when his vape pen’s battery blew up sending shards of metal into his face and neck and severing an artery.
However, as Public Health England point out, in the UK there are stricter regulations on vaping devices, with their safety and quality checked, meaning this would be a lot less likely to happen.
Another problem is that e-cigarettes and vapes are fairly new products so doctors don’t know what advice to offer says the chair of the American Academy of Paediatrics tobacco control section, Susan Walley.
The advice in the meantime from American health professionals has been to avoid vaping altogether while investigations take place.